1. Amanda1954

    Amanda1954 Registered User

    Nov 5, 2006
    59
    Leicester
    Firstly, many thanks to all of you for your advice on our visit from the Pension Service (PS)last week. Sorry I've not been back to update you till now. It was quite a good visit and we have made the application for Attendance Allowance, and thanks to your advice it has been back-dated to August 2007. I wouldn't have known about this but for Talking Point help and Mr PS wasn't going to tell me - I had to bring it up myself.

    My mum has been quite high maintenance over the past fortnight, just in terms of visits to doctor, hospital, hearing aid clinic, shopping trips, Pension Service visits etc. so I have spent more time with her than usual.

    She started on Reminyl, low dose, just a year ago, and was fine to begin with. The consultant increased her dose around 6 months ago and more recently (just after Christmas) to the high dose. Whilst on the middle dose mum experienced the odd day of nausea, but on the high dose it is more frequent (two or three days a fortnight, but she 'remembers' it as every day). So we put her back on the middle dose but she is still feeling nauseous and her appetite has diminished. She has lost around half a stone from her usual weight and now weighs under 7 stone so she can ill afford to be missing meals. She has always been very small and slim and has had a small appetite but always enjoyed her food so it is difficult to see her uninterested in it.

    I'm going to ring the consultant tomorrow but fear that she may have to stop taking Reminyl altogether and I'm so disappointed. I can't help thinking that without the drugs her condition may deteriorate much quicker. And I have already noticed a decline over the last 6 months.

    Has anyone else experienced these side effects and do you have any tips or advice?
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,850
    Kent
    Hello Amanda.

    My husband stopped taking Reminyl as it disagreed with him. Admittedly he didn`t take it for long, as it disagreed with him from Day 1.

    I was very disappointed thinking he`d go downhill fast, but that didn`t happen. His deterioration has been quite slow, even without any Alzheimers medication.

    So although we know no two people are the same, it doesn`t necessarily mean that if your mother comes off Reminyl, her decline will speed up. You say you have noticed a deterioration over the last 6 months. That is with your mother still taking Reminyl. Please bear that in mind.

    Love xx
     
  3. connie

    connie Registered User

    Mar 7, 2004
    9,519
    Frinton-on-Sea
    Hi Amanda, not our personal experience but that of very close friends.

    He was on Exelon which he tolerated until the dosage had to be increased, then he always felt nauseous. He was slowly taken off med. and then tried on Aricept which agreed with him. Still on Aricept today.

    Another friend (we have quite a circle on early onset dementia friends), tried all three before settling on Reminyl. That finally agreed with him.

    However Sylvia has a very valid point about deteriation over the past six months. Do hope you get something sorted out that mum's body can cope with.
     
  4. Cliff

    Cliff Registered User

    Jun 29, 2007
    777
    North Wales
    #4 Cliff, Feb 10, 2008
    Last edited: Feb 10, 2008
    Dee is on 16mg of Reminyl per day which she hates taking.

    Dee has taken to eating hardly anything. She never been a big eater but now she seems totally disinterested in food.

    Even her favourite sweet things are not touched. And she looks at a plate with various things on it with complete distaste – “Ugh, that’s horrible”. So I try giving her a thin slice of chicken with tiny portions of vegetable on small side plates and separate gravy or sauce but there is no attempt to eat or try anything.

    She had had recently had blood and urine tests and all were OK but medical help will soon be necessary. Knowing Dee, she would never say if she felt nauseous.

    Maybe it’s a phase of this dreadful disease or, reading this thread, is it Reminyl? The RMN said stop it if she won't take it so I'll see what happens.

    Thank you for giving us your experiences.
     
  5. gigi

    gigi Registered User

    Nov 16, 2007
    7,788
    East Midlands
    All I can add to this is that Eric is now on max dose of Reminyl..has been on 24mg for almost a year..no side effects..it seems to suit him..

    But I am aware it can cause gastric disturbance in some people.

    I have no idea how he would be without it..or how much longer he'll be able to take it...

    He does seem to be on a bit of a downward slide at the moment..

    Love Gigi x
     
  6. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,511
    It may be worth discussing a change of medication. Some people don't tolerate one drug but do another. Aricept, Reminyl and Exelon all work is a similar fashion, so it may be possible to change to a different drug.

    All of them are gradually built up over a period of time (this is called "titration"). If side-effects occur, the dosage can be stepped down for a while, then up again, to see if tolerance has improved.

    I would discuss it with the GP. It may be possible, for example, to take smaller doses through the day, or to take them with/without food to see if that helps, etc. It may also be possible to have something to ease the nausea.

    Of course, it;s also possible that the nausea is a separate condition, so that';s worth investigating.
     
  7. Amanda1954

    Amanda1954 Registered User

    Nov 5, 2006
    59
    Leicester
    Thank you everyone for your advice. I didn't know that different drugs may be an option so I'll certainly discuss this with the consultant. Hopefully I'll get to talk to her within the next few days.

    It's occurred to me also that the deterioration I've noticed (I said in the last 6 months but really it's probably only in the last 2) could, in part, be because of her nausea & appetite loss. I've noticed that she seems worse when she's feeling under the weather. She gets more confused at those times, so if she's constantly feeling nauseous it makes sense that this is when she is showing more 'Alzheimer's' symptoms. If you follow my drift! I'm not very good at expressing it!

    Anyway, to follow that theory through, if she stops feeling nauseous then maybe she'll be brighter & less confused. Let's hope so.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.